Maryland, 2003

Tornadoes and Damaging Wind in Maryland, November 5, 2003

November 5, 2003 · NWS LWX · 5 events in 1 county or zone

A tornadic thunderstorm produced a pair of weak tornadoes across Northern Virginia before crossing into Maryland on the 5th. Once in Maryland, the first tornado produced scattered damage in rural areas between the Potomac River and Poolesville.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A tornadic thunderstorm produced a pair of weak tornadoes across Northern Virginia before crossing into Maryland on the 5th. Once in Maryland, the first tornado produced scattered damage in rural areas between the Potomac River and Poolesville. A second tornado produced damage from Poolesville to Germantown. A 50 foot section of a horse barn on Whites Ferry Road was destroyed. A tin roof was torn off a business in downtown Poolesville. The tornado continued east and produced more structural damage at Rickmans Horse Farm. Dozens of trees were either snapped off or knocked down. The storm finally crossed Clopper Road between Route 121-Clarksburg Road and Festival Way and then entered Germantown and finally lifted. Widespread damage was observed in the Kingsview Ridge, Germantown Estates and North Germantown Subdivisions. Wind speeds ranged from 60 to 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 5, 2:25 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 5, 2:25 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 AM EST WED NOV 5 2003

.SHORT TERM...TODAY AND TNGT...
THE WARM WX OF THE PAST FEW DAYS IS COMING TO AND END. BACKDOOR
CDFNT HAS PUSHED THRU THE ERN 3/4 OF THE CWFA EARLY THIS MORN
BRINGING MARINE LYR WITH A SOLID LOW OVC. A CDFNT OVR THE GTLKS WL
CONT TO MOVE E TODAY REACHING WRN ZNS TNGT. BROAD WAA ABV THE MARINE
LYR AHEAD OF THIS SYS SUGGESTS INCRSG CHC FOR PCPN AS THE DAY WEARS
ON. OVRALL PCPN CHCS TODAY ARE FAIRLY HIGH.

THOUGH NO ONE FEATURE CONTRIBUTES TO STG FORCING THE COMBINATION OF
SVRL FACTORS XPCTD TO COMBINE TO PRODUCE WIDESPREAD PCPN. UPR
DIVERGENCE INCREASES TODAY AHEAD OF AN APCHG UPR SPEED MAX. F
VECTORS SHOWING VERT MOTION RESPONDS TO FRONTOGENETIC FORCING...ESP
IN NRN ZNS TODAY AND TNGT. Q-VECTORS AND LYRD DPVA ALSO POINT TO
INCRSG VERT MOTION THIS AFTN/THIS EVE. THAT SAID...HIGH POPS FOR
TODAY AND TNGT. PCPN STARTS TO TAPER OFF FM W TO E AS CDFNT APCHS.

TEMPS PROBLEMATIC TODAY WITH THE MARINE LYR OVR THE AREA...AND HV
GONE SVRL DEG BLO GUIDANCE FOR TODAY...KEEPING THE COOLING TREND
OVNGT.

&&

.AVIATION...
IFR/LIFR AT MOST TAF SITES EARLY THIS MORN. LOW CLDS WL BE
PROBLEMATIC TODAY. PRIND THAT VIS SHOULD IMPRV BY MID-LATE MORN AS
INCRSG SLY FLOW TAKES OVR.

THE BIGGEST PROBLEM REMAINS HOW HIGH TO GO WITH CIGS TODAY.
CONDITIONAL CLIMO SUGGESTS THAT THE HARD IFR CIGS WL CONT THRU AT
LEAST 15-16Z TIMEFRAME. BEYOND THAT IS QUESTIONABLE. FOR NOW WL KEEP
WITH AN OPTIMISTIC MVFR FCST FOR THE AFTN DETEORIATING AGAIN THIS
EVE. WL TAKE ANOTHER LOOK B4 12Z TAF ISSUANCE.

MANNING

&&

.LONG TERM...THU-TUES...
CDFNT AND PCPN MAY BE SLOW IN GETTING OUT OF THE REGION UNTIL LATER
THURSDAY SO WILL KEEP 40-60 POPS ALL DAY. DRY AND COLDER AIRMASS
PUSHES IN THURSDAY NIGHT. SO WILL HAVE DRYING CONDITIONS BEGINNING
LATER ON THU AND THU NIGHT. THEN DRY AND COOL AIR MASS IN PLACE
THROUGH THE WEEKEND. SFC HIGH SHIFTS OFFSHORE MON WITH SLOW WARMING
TREND. THE NEXT SYSTEM IS PROGGED TO AFFECT THE AREA MON INTO TUE
BUT WILL ONLY HAVE HIDDEN 20 POPS FOR NOW.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Nov 5, 3:20 AM EST, 1 hour 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-051700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 AM EST WED NOV 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...
HAZARDOUS WEATHER IS NOT EXPECTED.

.DAY TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MANNING

The radar

The Sterling radar (KLWX), 20 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 dense fog, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Dense Fog, Montgomery

When
November 5, 5:00 AM EST to 10:00 AM EST
Where
Montgomery forecast zone
Reported by
NEWSPAPER
Coordinates
39.150, -77.450

Dense fog caused a 19 car pile up on Interstate-70 near Woodbine Road.

Lightning, Montgomery

When
November 5, 3:00 PM EST
Where
Montgomery County, Poolesville
Reported by
NEWSPAPER
Coordinates
39.017, -77.217

Four people were affected by lightning while on a golf course in Poolesville. Only the caddy was hospitalized for being struck by lightning. The others were checked on the site because they felt a tingling sensation.

Tornado, Montgomery

When
November 5, 3:08 PM EST to 3:15 PM EST
Where
Montgomery County, Potomac
Rating
F0
Path length
4 mi
Path width
75 yd
Property damage
$500
Reported by
NWS STORM SURVEY
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

A weak tornado entered Montgomery County, Maryland from Loudoun County, Virginia. The tornado had hit near Balls Bluff Regional Park in Eastern Loudoun County and crossed the Potomac River into Western Montgomery County. The storm tracked across mostly rural areas and produced scattered tree damage near Turtle Run Campgrounds. The tornado dissipated 4 miles southwest of Poolesville.

Tornado, Montgomery

When
November 5, 3:10 PM EST to 3:25 PM EST
Where
Montgomery County, 2 mi W of Poolesville
Rating
F1
Path length
10 mi
Path width
75 yd
Property damage
$1.2 million
Reported by
NWS STORM SURVEY
Coordinates
39.150, -77.417

A tornado touched down 2 miles west of downtown Poolesville. The tornado destroyed a horse barn on Whites Ferry Road on the western edge of Poolesville. The storm then tracked east and produced more concentrated damage from the Rickman Horse Farm Complex to Boyds. It then crossed Clopper Roadand entered Western Germantown and lifted.

Thunderstorm Wind, Montgomery

When
November 5, 3:15 PM EST
Where
Montgomery County, Poolesville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

The roof was blown off a house.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyThe tornado archive for Maryland, 2003Warnings in Maryland, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380270, 5379731, 5379730, 5379733, 5379732.